Alert archive / Alabama / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 375, NWS Birmingham, AL

November 10, 2002Franklin County, Marion County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Nov 10, 2002, 6:41 PM CST for Franklin County, Marion County, Alabama. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Nov 10, 2002, 6:41 PM CST (00:41 UTC)
Expired
Nov 10, 2002, 7:30 PM CST
In force
49 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

Counties Franklin County, AL, Marion County, AL

What was reported inside it

TimeReportWhereRemark
Nov 10, 7:10 PM CSTThunderstorm Wind 55 ERussellville, ALTrees and power lines were blown down along CR 48 in Russellville.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 10, 4:35 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 0.7 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2002-11-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2257 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2002-11-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 277 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2257 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
800 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
277 m²/s²
0-3 km storm-relative helicity
331 m²/s²
Significant tornado parameter
4.4
Supercell composite
15.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 10, 4:59 PM CST, 1 hour 42 minutes earlier.

Area forecast discussion, Nov 10, 4:59 PM CST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
459 PM CST SUN NOV 10 2002

GOING TO UPDATE TO INCLUDE THE NEW TORNADO WATCH.

.BHM...NONE.
Hazardous weather outlook, Nov 10, 1:00 PM CST, 5 hours 41 minutes before
ALZ001>050-102200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
100 PM CST SUN NOV 10 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL ALABAMA.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

A STRONG COLD FRONT WILL BE MOVING TOWARDS ALABAMA TONIGHT.  AHEAD
OF THIS SYSTEM...EXPECT INCREASING SHOWER AND THUNDERSTORM ACTIVITY.
THIS ACTIVITY SHOULD CONTINUE TO INCREASE IN AREAL COVERAGE AND
STRENGTH THIS EVENING AND INTO TONIGHT.  DEWPOINT TEMPERATURES AND
INSTABILITIES WILL CONTINUE TO INCREASE THROUGH THE EVENING AHEAD OF
THIS COLD FRONT.  THE STORM PREDICTION CENTER HAS PLACE MUCH OF
NORTHERN ALABAMA UNDER A HIGH RISK OF SEVERE STORMS TONIGHT.  THE
COUNTIES UNDER THE HIGH RISK ARE GENERALLY NORTH AND WEST OF
INTERSTATE 59.  ISOLATED TORNADOES...DAMAGING STRAIGHT LINE WINDS...
AND EVEN SOME LARGE HAIL MAY BE ENCOUNTERED IN SOME OF THE STRONGEST
STORMS.

A MODERATE RISK OF SEVERE THUNDERSTORMS IS POSSIBLE OVER THE
REMAINDER OF CENTRAL ALABAMA. THE SEVERE RISKS TAPERS OFF FARTHER
SOUTH TO A SLIGHT RISK ACROSS SOUTH-CENTRAL ALABAMA.

ALL PERSONS ACROSS THE STATE NEED TO REMAIN ALERT TONIGHT FOR
RAPIDLY CHANGING WEATHER CONDITIONS...AND SHOULD BE READY TO TAKE
THE NECESSARY SAFETY PRECAUTIONS TO PROTECT LIFE AND PROPERLY.

.SPOTTER CALL TO ACTION STATEMENT...

EMERGENCY MANAGEMENT AND STORM SPOTTER ACTIVATION WILL PROBABLY BE
REQUIRED BY THIS EVENING OVER NORTHWEST ALABAMA.  ALL COUNTIES IN THE
HIGH AND MODERATE RISK AREAS WILL PROBABLY BE ACTIVATED AT SOMETIME
DURING THE EVENING AND OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN (MONDAY THROUGH SATURDAY)...
THIS COLD FRONT WILL STALL OUT ACROSS THE SOUTHERN PORTION OF THE
FORECAST AREA KEEPING A CHANCE OF THUNDERSTORMS IN THE FORECAST ON
MONDAY.  HOWEVER...WIDESPREAD SEVERE THUNDERSTORMS ARE NOT
ANTICIPATED.  THEN ANOTHER UPPER LEVEL SYSTEM WILL MOVE IN FROM THE
WEST ON TUESDAY PUSHING THE RAIN AND THUNDERSTORM ACTIVITY OUT OF
ALABAMA TUESDAY NIGHT.

In the hours before

Special weather statement, Nov 10, 5:44 PM CST, 57 minutes before
ALZ011>014-110045-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
544 PM CST SUN NOV 10 2002

.A THUNDERSTORM ADVISORY IN EFFECT FOR FAYETTE...LAMAR...WINSTON AND
MARION COUNTIES UNTIL 645 PM CST...

.FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM APPROACHING
STORMS.

AT 540 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 29 MILES SOUTHWEST OF
MOLLOY...MISSISSIPPI...MOVING NORTHEAST AT 50 MPH.

* THIS STORM WILL AFFECT AREAS IN AND NEAR...BEAR
CREEK...BEAVERTON...BRILLIANT...GU-WIN...GUIN...LYNN...MANSFIELD...MO
LLOY...NATURAL BRIDGE...SULLIGENT...VERNON...WAYSIDE...WHITEHOUSE AND
WINFIELD.

STRONG WINDS COULD KNOCK DOWN SMALL TREE LIMBS OR BRANCHES. UNSECURED
SMALL OBJECTS COULD BE BLOWN AROUND. SOME MINOR STRUCTURAL DAMAGE TO
NEW CONSTRUCTION SITES OR OLDER DETERIORATING BUILDINGS IS POSSIBLE.

LAT...LON 3357 8873 3343 8860 3406 8750 3428 8770

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 10, 6:09 PM CSTSevere Thunderstorm WarningBMXLamar51 min
Nov 10, 6:21 PM CSTSevere Thunderstorm WarningBMXFayette54 min
Nov 10, 6:28 PM CSTTornado Warning EmergencyBMXFayette, Lamar47 min
Nov 10, 7:00 PM CSTTornado Warning EmergencyBMXMarion, Walker45 min
Nov 10, 7:02 PM CSTSevere Thunderstorm WarningBMXColbert28 min
Nov 10, 7:07 PM CSTTornado Warning EmergencyBMXWinston53 min
Nov 10, 7:19 PM CSTTornado WarningBMXLamar, Pickens41 min
Nov 10, 7:40 PM CSTTornado WarningBMXCullman50 min
Nov 10, 7:53 PM CSTTornado WarningBMXFayette52 min
Nov 10, 7:54 PM CSTTornado WarningBMXFayette51 min
Nov 10, 8:04 PM CSTTornado WarningBMXPickens56 min
Nov 10, 8:11 PM CSTTornado WarningBMXMarshall, Morgan64 min
Nov 10, 8:12 PM CSTSevere Thunderstorm WarningBMXColbert, Franklin48 min
Nov 10, 8:25 PM CSTTornado WarningBMXWalker50 min
Nov 10, 8:40 PM CSTTornado WarningBMXMadison35 min
Nov 10, 8:49 PM CSTTornado WarningBMXWinston26 min
Nov 10, 8:52 PM CSTTornado Warning EmergencyBMXCullman53 min
Nov 10, 8:55 PM CSTTornado WarningBMXFayette35 min
Nov 10, 9:09 PM CSTTornado WarningBMXPickens36 min
Nov 10, 9:12 PM CSTTornado WarningBMXJackson, Marshall63 min
Nov 10, 9:15 PM CSTTornado WarningBMXWalker45 min
Nov 10, 9:36 PM CSTTornado WarningBMXTuscaloosa39 min
Nov 10, 9:42 PM CSTTornado WarningBMXCullman18 min
Nov 10, 10:00 PM CSTTornado WarningBMXGreene30 min
Nov 10, 10:03 PM CSTTornado WarningBMXBlount, Etowah42 min
Nov 10, 10:14 PM CSTTornado WarningBMXTuscaloosa31 min
Nov 10, 10:14 PM CSTTornado WarningBMXJackson, Marshall46 min
Nov 10, 10:23 PM CSTTornado WarningBMXJefferson52 min
Nov 10, 10:34 PM CSTTornado WarningBMXSt. Clair26 min
Nov 10, 10:43 PM CSTTornado WarningBMXTuscaloosa32 min
Nov 10, 10:45 PM CSTTornado WarningBMXEtowah, Greene, Sumter45 min
Nov 10, 11:07 PM CSTTornado WarningBMXSt. Clair38 min
Nov 10, 11:10 PM CSTTornado WarningBMXCherokee50 min
Nov 10, 11:22 PM CSTTornado WarningBMXHale38 min
Nov 10, 11:39 PM CSTTornado WarningBMXCalhoun, Talladega36 min
Nov 10, 11:41 PM CSTTornado WarningBMXSumter34 min
Nov 10, 11:49 PM CSTTornado WarningBMXBibb41 min
Nov 11, 12:10 AM CSTSevere Thunderstorm WarningBMXTalladega35 min
Nov 11, 12:12 AM CSTTornado WarningBMXCalhoun, Cleburne33 min
Nov 11, 12:13 AM CSTTornado WarningBMXGreene17 min
Nov 11, 12:21 AM CSTTornado WarningBMXShelby24 min
Nov 11, 12:26 AM CSTSevere Thunderstorm WarningBMXHale34 min
Nov 11, 12:27 AM CSTTornado WarningBMXCalhoun, Talladega33 min
Nov 11, 12:40 AM CSTTornado WarningBMXShelby35 min
Nov 11, 12:42 AM CSTTornado WarningBMXCleburne48 min
Nov 11, 12:52 AM CSTTornado WarningBMXClay, Talladega38 min
Nov 11, 1:31 AM CSTSevere Thunderstorm WarningBMXClay, Randolph44 min
Nov 11, 1:36 AM CSTSevere Thunderstorm WarningBMXChilton24 min
Nov 11, 1:42 AM CSTTornado WarningBMXClay, Randolph33 min
Nov 11, 1:55 AM CSTSevere Thunderstorm WarningBMXLee35 min
Nov 11, 1:55 AM CSTSevere Thunderstorm WarningBMXAutauga, Coosa, Elmore65 min
Nov 11, 2:11 AM CSTTornado WarningBMXRandolph49 min
Nov 11, 2:24 AM CSTSevere Thunderstorm WarningBMXTallapoosa36 min
Nov 11, 2:38 AM CSTTornado WarningBMXTallapoosa37 min
Nov 11, 2:54 AM CSTTornado WarningBMXChambers36 min
Nov 11, 3:03 AM CSTSevere Thunderstorm WarningBMXElmore, Lowndes, Montgomery57 min
Nov 11, 5:57 AM CSTTornado WarningBMXPike33 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.